Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 79, NWS Great Falls, MT

July 2, 2007Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 2, 2007, 6:00 PM MDT for Hill County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2007, 6:00 PM MDT (00:00 UTC)
Expired
Jul 2, 2007, 6:39 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Hill County, MT

The radar

The Great Falls radar (KTFX), 163 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:36 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 030001
SVRTFX
MTC041-030045-
/O.NEW.KTFX.SV.W.0079.070703T0000Z-070703T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT MON JUL 2 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF HAVRE...

* UNTIL 645 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF BOX ELDER...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  11 MILES SOUTH OF HAVRE AROUND 620 PM MDT.

WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4844 10996 4824 10979 4849 10947 4866 10969

$$
2 follow-up statements
000 
WWUS55 KTFX 030020
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MDT MON JUL 2 2007

MTC041-030045-
/O.CON.KTFX.SV.W.0079.000000T0000Z-070703T0045Z/
HILL MT-
620 PM MDT MON JUL 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN HILL COUNTY...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF
HAVRE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4844 10996 4824 10979 4849 10947 4866 10969

$$
000 
WWUS55 KTFX 030039
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 PM MDT MON JUL 2 2007

MTC041-030046-
/O.CAN.KTFX.SV.W.0079.000000T0000Z-070703T0045Z/
HILL MT-
639 PM MDT MON JUL 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HILL COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4844 10996 4824 10979 4849 10947 4866 10969

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:35 PM MDT, 25 minutes earlier.

Area forecast discussion, Jul 2, 5:35 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT MON JUL 2 2007

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED OVER EASTERN PORTIONS OF CENTRAL MONTANA THIS AFTERNOON AND
EVENING. AN DISTURBANCE IN THE UPPER LEVEL FLOW WILL MOVE OVER AN
UNSTABLE SURFACE LEVEL AIRMASS BY LATE EVENING FOR ISOLATED TO
SCATTERED THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.
ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA BY TUESDAY MORNING AND
A STRONG RIDGE WILL BEGIN TO BUILD OVER THE NORTHERN ROCKY
MOUNTAINS. REMAINDER OF THE SHORT TERM PERIOD WILL BE DOMINATED BY
VERY WARM TEMPERATURES AND SUNNY SKIES WITH NO PRECIPITATION
EXPECTED. MPJ

THURSDAY THROUGH TUESDAY...UPPER LEVEL RIDGE TO ANCHOR OVER AREA
THURSDAY AND FRIDAY WITH A SURFACE LOW MOVING TO THE NORTH OF THE
AREA THURSDAY NIGHT AND FRIDAY MORNING. SURFACE LOW CONTINUES TO
BUILD DOWN OVER THE AREA FRIDAY NIGHT AND SATURDAY AS UPPER LEVEL
RIDGE FLATTENS. MODELS NOT IN AGREEMENT WITH RIDGE BUILDING OVER THE
AREA ON MONDAY AND TUESDAY. WARMED TEMPERATURES UP SLIGHTLY FOR
THURSDAY AND MORE ON FRIDAY. COOLED TEMPERATURES DOWN FOR SATURDAY
AND SUNDAY WITH THE COOL FRONT MOVING THROUGH THE AREA. ALSO
INCREASED CHANCE OF AFTERNOON PRECIPITATION OVER THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK WITH SHORT WAVES MOVING UP AND OVER
THE AREA IN A MOIST SOUTHWEST FLOW ALOFT. CAMP

&&

.AVIATION...
UPDATED 2335Z.
MOIST SOUTHWEST FLOW ALOFT WILL CONTINUE. THE AIRMASS HAS AGAIN
DESTABILIZED WITH SCATTERED THUNDERSTORMS OCCURRING OVER PORTIONS OF
NORTH CENTRAL MONTANA. SOME THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. CONVECTIVE ACTIVITY SHOULD END BY 06Z
WITH SKIES CLEARING. VFR CONDITIONS PREVAIL EXCEPT FOR MVFR
CONDITIONS IN THE VICINITY OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  89  57  93 /  20   0   0   0
CTB  53  86  55  90 /  10   0   0   0
HLN  57  91  58  95 /  10   0   0   0
BZN  52  88  53  93 /  20   0   0   0
WEY  43  83  44  85 /  10   0   0   0
DLN  50  86  52  90 /  10   0   0   0
HVR  57  92  57  96 /  30   0   0   0
LWT  55  85  55  89 /  30   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT FOR MUCH OF NORTH CENTRAL
MONTANA.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MUCH OF SOUTHWEST
MONTANA.

&&

SHORT TERM...MPJ
LONG TERM...CAMP
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 2, 4:01 PM MDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT MON JUL 2 2007

MTZ011-013-044-045-047-050-051-032215-
HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-
401 PM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT.
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA AND SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-012-014-015-046-048-049-052>055-032215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
401 PM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF
SOUTHWEST MONTANA. VERY DRY CONDITIONS...COMBINED WITH LOW
HUMIDITIES...BREEZY SOUTHWEST WINDS...AND ISOLATED THUNDERSTORMS
WILL ALLOW FOR POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 2, 4:23 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             8 E LEWISTOWN           47.08N 109.26W
07/02/2007  E2.75 INCH       FERGUS             MT   TRAINED SPOTTER

            MOST SMALLER THAN BASEBALL SIZED

&&

MCGINNIS
Local storm report, Jul 2, 4:29 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             DENTON                  47.32N 109.95W
07/02/2007  E0.25 INCH       FERGUS             MT   TRAINED SPOTTER

            LASTED 7 MINUTES ... REPORT MADE FROM DENTON AIRPORT

&&

MCGINNIS
Local storm report, Jul 2, 4:39 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
439 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             11 N CARTER             47.94N 110.96W
07/02/2007  E0.50 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            WINDS AT 40 MPH GUSTING UP TO 60 MPH.

&&

SAUCIER
Local storm report, Jul 2, 4:55 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             15 SW RUDYARD           48.41N 110.78W
07/02/2007  E0.50 INCH       LIBERTY            MT   TRAINED SPOTTER

            A FEW PENNY AND NICKLE SIZED STONES AT END OF EVENT.

&&

SAUCIER
Local storm report, Jul 2, 5:04 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             10 NW GRASS RANGE       47.13N 108.95W
07/02/2007  E0.75 INCH       FERGUS             MT   PUBLIC

            HAIL LASTED ABOUT 7 MINUTES

&&

MCGINNIS
Local storm report, Jul 2, 5:22 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 NW CHINOOK            48.64N 109.31W
07/02/2007  E0.75 INCH       BLAINE             MT   PUBLIC

            MOST HAIL WAS HALF-INCH ... HAIL LASTED ABOUT 20 MINUTES

&&

MCGINNIS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:15 PM MDTSevere Thunderstorm WarningTFXFergus45 min
Jul 2, 6:17 PM MDTSevere Thunderstorm WarningTFXBlaine43 min
Jul 2, 6:47 PM MDTFlash Flood WarningTFXBlaine3 hr
Jul 2, 6:59 PM MDTSevere Thunderstorm WarningTFXBlaine31 min
Jul 2, 7:31 PM MDTSevere Thunderstorm WarningTFXBlaine44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.